From Our 2010 Archives
FDA Warns of Zocor Risk to Muscles
Muscle Injury Risk With Higher Zocor Doses, Certain Other Drugs
By Daniel J. DeNoon
Reviewed by Laura J. Martin, MD
The FDA also warns that mixing Zocor with certain other drugs also increases patients' risk of muscle injury, including the rare but serious complication known as rhabdomyolysis. Rhabdomyolysis can sometimes result in fatal kidney damage.
The combination products Vytorin and Simcor also contain simvastatin, the active ingredient in Zocor. Zocor is a member of the class of drugs known as statins. All statin drugs carry a risk of muscle damage, but new data suggest that this risk may be particularly high for the 80 milligram dose of Zocor.
The data come from the SEARCH study, in which muscle damage was seen in nearly 1% of patients taking the 80 milligram dose of Zocor but in only 0.02% of patients taking the 20 milligram dose of Zocor.
Rhabdomyolysis was rare in the SEARCH study. It happened in only 11 of 6,031 patients (0.02%) in group taking the 80 milligram dose of Zocor, but was not seen in patients taking the 20 milligram dose.
A different study found that muscle damage was more common in patients taking Zocor doses of more than 20 milligrams a day who also took the heart rhythm drug amiodarone (brand names Cordarone, Pacerone). Patients taking another drug, verapamil (brand names Calan, Covera, Isoptin, Verelan), also should not take Zocor at doses higher than 20 milligrams .
And patients taking the angina/blood pressure drug diltiazem (brand names Cardizem, Cartia, Dilacor, Diltia, and Tiazac) were also at higher risk of muscle injury if they also took Zocor at doses higher than 40 milligrams a day.
New data also suggest that people of Chinese descent should not take Zocor at the 80 milligram dose -- and should be careful even when taking lower doses -- if they also take niacin-containing products.
You should never take Zocor at any dose if you are taking:
You should never take more than the 10 milligram dose of Zocor if you are taking:
Muscle Injury Symptoms Linked to Zocor, Other Statins
Symptoms of Zocor-related muscle damage include:
Patients who develop any of these symptoms while taking any cholesterol-lowering statin drug should call their doctor. The FDA also advises all patients taking Zocor to discuss with their doctor all other medications and supplements they are taking.
People currently taking Zocor, even at high doses, should NOT stop taking their medication before consulting their doctor. Although muscle injury risk was higher for patients taking high-dose Zocor in the SEARCH study, the study also showed that high-dose Zocor was more effective than low-dose Zocor.
Tips to keep it under control.
Health Solutions From Our Sponsors
Pill Identifier on RxList
- quick, easy,
Find a Local Pharmacy
- including 24 hour, pharmacies